Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 172, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 27, 2002, 2:33 PM EDT for Coshocton County, Tuscarawas County, Ohio. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 2:33 PM EDT (18:33 UTC)
- Expired
- Jun 27, 2002, 3:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Coshocton County, OH, Tuscarawas County, OH
The radar
The Cleveland radar (KCLE), 117 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 2:38 PM EDT | Thunderstorm Wind | Newcomerstown, OH | Thunderstorm winds downed several large tree limbs and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 271833 SVRPBZ OHC031-157-271930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 233 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COSHOCTON COUNTY IN OHIO TUSCARAWAS COUNTY IN OHIO * UNTIL 330 PM EDT * AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF NEWCOMERSTOWN...MOVING EAST AT 30 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GNADENHUTTEN...TUSCARAWAS AND WEST LAFAYETTE... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 27, 2:30 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT THU JUN 27 2002 UPDATED PREVIOUS ZONE FORECAST TO INCLUDE MENTION OF SEVERE THUNDERSTORM WATCH. REST UNCHANGED. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 27, 10:24 AM EDT, 4 hours 9 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-272000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1024 AM EDT THU JUN 27 2002 ...SEVERE WEATHER OUTLOOK UPDATE... FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY RAIN. THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR DRAINAGE AREAS AND ALONG SMALL STREAMS. AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS AFTERNOON OR EVENING. LISTEN FOR UPDATES.
Special weather statement, Jun 27, 10:45 AM EDT, 3 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-272000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1045 AM EDT THU JUN 27 2002 ...SEVERE WEATHER OUTLOOK UPDATE... FOR THIS AFTERNOON AND EVENING...ACROSS THE PITTSBURGH AREA AND THE SURROUNDING HEAD OF THE OHIO REGION...THERE IS A SLIGHT RISK THAT THUNDERSTORMS WILL HAVE DAMAGING WIND AND HAIL...AND LOCALLY HEAVY RAIN. THUNDERSTORM WIND GUSTS MAY GO OVER 60 MPH...AND HAILSTONES MAY GET BIGGER THAN THREE QUARTERS INCHES IN SIZE. SINCE THUNDERSTORMS WILL BE SLOW MOVING...SOME LOCATIONS MAY GET HEAVY RAIN. IF RAIN AMOUNTS GO OVER 2 INCHES IN LESS THAN 2 HOURS...FLOODING MAY BEGIN IN POOR DRAINAGE AREAS AND ALONG SMALL STREAMS. AS A RESULT...THE SKYWARN NET MAY HAVE TO BE ACTIVATED THIS AFTERNOON OR EVENING. LISTEN FOR UPDATES.
Special weather statement, Jun 27, 2:16 PM EDT, 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT THU JUN 27 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH. IF SEVERE WEATHER BECOMES IMMINENT...WARNINGS WILL BE ISSUED.
Local storm report, Jun 27, 2:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
225 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM EAST MCKEESPORT PA .75 INCH HAIL
06/27/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERSLocal storm report, Jun 27, 2:31 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
231 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM EAST MCKEESPORT PA .75 INCH HAIL
06/27/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTERS
0220 PM JEANNETTE PA WIND DAMAGE
06/27/02 WESTMORELAND WINDOWS BLOWN OUTREPORTED
BY EMERGENCY MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:32 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison | 58 min |
| Jun 27, 1:53 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 52 min |
| Jun 27, 2:48 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 57 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.